Allergic-Like Reactions to Certain Contrasts Rare

April 25, 2018
Diagnostic Imaging Staff

Both nonionic iodinated contrast medium and gadolinium-based contrast medium rarely cause allergic-like reactions.

Allergic-like reactions to both nonionic iodinated contrast medium (ICM) and gadolinium-based contrast medium (GBCM) are extremely rare and when events do occur, they present as mild acute reactions without significant clinical consequences, according to a study published in the American Journal of Roentgenology.

Researchers from Northwestern University-Feinberg School of Medicine in Chicago, Ill., sought to determine the incidence rate and clinical characteristics of allergic-like reactions that occurred over a five-year period among patients who received ICM and GBCM but had not received allergy preparations.

A total of 302,858 contrast injections were evaluated, 155,234 ICM and 147,624 GBCM. Of these, 1,006 (752 ICM and 254 GBCM) resulted in acute allergic-like contrast reactions. The overall rate of reaction to ICM was 0.48 percent and the overall rate of reaction to GBCM was 0.17 percent. A total of 19,237 patients received at least one ICM injection and one GBCM injection, with a total of 56,310 injections (19,237 initial injections and 37,073 subsequent injections).

Nine patients had reactions to both ICM and GBCM with the primary reaction rate of 9 out of 19,237 and the secondary reaction rate of 9 out of 37,073. None of the patients required medication for the treatment of the secondary reaction as all secondary reactions in patients who had a reaction to both ICM and GBCM were mild.

The researchers concluded that allergic-like reactions to both nonionic ICM and GBCM were extremely rare and when they did occur, they were mild acute reactions without significant clinical consequences despite the fact that an allergy preparation was not administered.

Related Content:

News